Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 247, NWS Amarillo, TX

July 29, 2016Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 29, 2016, 5:56 PM CDT for Cimarron County, Oklahoma. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2016, 5:56 PM CDT (22:56 UTC)
Expired
Jul 29, 2016, 7:30 PM CDT
In force
94 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 181 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1676 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-140 m²/s²
0-3 km storm-relative helicity
-105 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

173 
WUUS54 KAMA 292256
SVRAMA
OKC025-300030-
/O.NEW.KAMA.SV.W.0247.160729T2256Z-160730T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
556 PM CDT FRI JUL 29 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CIMARRON COUNTY IN THE PANHANDLE OF OKLAHOMA...

* UNTIL 730 PM CDT

* AT 556 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES
  NORTHEAST OF WHEELESS...OR 17 MILES WEST OF BOISE CITY...MOVING
  SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 
           HAIL DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  BOISE CITY...KEYES...BLACK MESA PARK...FELT...KENTON AND WHEELESS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3699 10213 3651 10217 3650 10224 3650 10300
      3700 10300
TIME...MOT...LOC 2256Z 296DEG 28KT 3675 10283 

HAIL...1.25IN
WIND...60MPH
 
$$

LG
6 follow-up statements
631 
WWUS54 KAMA 292312
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
612 PM CDT FRI JUL 29 2016

OKC025-300030-
/O.CON.KAMA.SV.W.0247.000000T0000Z-160730T0030Z/
CIMARRON OK-
612 PM CDT FRI JUL 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CIMARRON COUNTY...

AT 611 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
BOISE CITY...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
         HAIL DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
BOISE CITY...KEYES...BLACK MESA PARK...FELT...KENTON AND WHEELESS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3651 10217 3650 10224 3650 10300 3691 10300
      3690 10214
TIME...MOT...LOC 2311Z 280DEG 23KT 3674 10269 

HAIL...1.00IN
WIND...60MPH
 
$$

LG
620 
WWUS54 KAMA 292325
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
625 PM CDT FRI JUL 29 2016

OKC025-300030-
/O.CON.KAMA.SV.W.0247.000000T0000Z-160730T0030Z/
CIMARRON OK-
625 PM CDT FRI JUL 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CIMARRON COUNTY...

AT 625 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BOISE CITY...
MOVING EAST AT 30 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. HAIL DAMAGE TO VEHICLES IS 
         EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
BOISE CITY...KEYES...BLACK MESA PARK...FELT...KENTON AND WHEELESS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3651 10217 3650 10224 3650 10300 3691 10300
      3690 10214
TIME...MOT...LOC 2325Z 280DEG 26KT 3673 10254 

HAIL...1.00IN
WIND...70MPH
 
$$

LG
523 
WWUS54 KAMA 292340
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CDT FRI JUL 29 2016

OKC025-300030-
/O.CON.KAMA.SV.W.0247.000000T0000Z-160730T0030Z/
CIMARRON OK-
640 PM CDT FRI JUL 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CIMARRON COUNTY...

AT 640 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BOISE CITY...
MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 

LOCATIONS IMPACTED INCLUDE...
BOISE CITY...KEYES...FELT AND WHEELESS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3651 10217 3650 10224 3650 10300 3674 10300
      3691 10262 3690 10214
TIME...MOT...LOC 2340Z 278DEG 22KT 3674 10246 

HAIL...0.75IN
WIND...60MPH
 
$$

LG
017 
WWUS54 KAMA 292350
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
650 PM CDT FRI JUL 29 2016

OKC025-300030-
/O.CON.KAMA.SV.W.0247.000000T0000Z-160730T0030Z/
CIMARRON OK-
650 PM CDT FRI JUL 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHERN CIMARRON COUNTY...

AT 649 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES SOUTHEAST OF BOISE CITY TO FELT...MOVING
SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 

LOCATIONS IMPACTED INCLUDE...
BOISE CITY...KEYES AND FELT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3651 10217 3650 10224 3650 10300 3665 10300
      3686 10261 3690 10214
TIME...MOT...LOC 2349Z 325DEG 13KT 3669 10244 3657 10281 

HAIL...<.75IN
WIND...60MPH
 
$$

LG
529 
WWUS54 KAMA 300011
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
711 PM CDT FRI JUL 29 2016

OKC025-300030-
/O.CON.KAMA.SV.W.0247.000000T0000Z-160730T0030Z/
CIMARRON OK-
711 PM CDT FRI JUL 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHERN CIMARRON COUNTY...

AT 711 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTHEAST
OF BOISE CITY...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 

LOCATIONS IMPACTED INCLUDE...
BOISE CITY AND FELT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3651 10217 3650 10224 3650 10298 3675 10260
      3681 10215
TIME...MOT...LOC 0011Z 282DEG 20KT 3664 10233 

HAIL...<.75IN
WIND...60MPH
 
$$

LG
387 
WWUS54 KAMA 300021
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
721 PM CDT FRI JUL 29 2016

OKC025-300031-
/O.EXP.KAMA.SV.W.0247.000000T0000Z-160730T0030Z/
CIMARRON OK-
721 PM CDT FRI JUL 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CIMARRON COUNTY WILL
EXPIRE AT 730 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3651 10217 3650 10224 3650 10298 3675 10260
      3681 10215
TIME...MOT...LOC 0018Z 296DEG 28KT 3664 10233 

$$

LG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 5:46 PM CDT, 10 minutes earlier.

Area forecast discussion, Jul 29, 5:46 PM CDT, 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
546 PM CDT FRI JUL 29 2016

.AVIATION...
For the 00Z TAFs...VFR conditions are expected for the most part at
all terminals. However, thunderstorms are still expected to move into
our area from New Mexico and southeast Colorado. There is little
confidence in what exactly the thunderstorms will do, but KDHT looks
to have the best chance of getting something and perhaps even KAMA
later on tonight. Therefore, have continued a TEMPO group for
thunderstorms for KDHT and added a TEMPO group for KAMA. There also
exists a chance for a brief wind shift to accompany any
thunderstorms and should be out of the west or northwest. KGUY could
see a scattered layer of low clouds around 2000 ft AGL in the early
morning hours. Otherwise, some mid to high level clouds could linger
through the day tomorrow with winds generally out of the south and
becoming gusty in the afternoon hours.

Lorenzen

&&

.PREV DISCUSSION... /Issued 331 PM CDT FRI JUL 29 2016/

DISCUSSION...
Showers and some low topped thunderstorms continue to move southeast
across the eastern Panhandles. The precipitation is associated with
an upper level trough along the central TX/OK Panhandle border as
seen with the latest visible satellite observations with Cu's in the
eastern Panhandles and drier air aloft in the western Panhandles.
Latest surface and 500 hPa observations shows a second trough out to
the west across NM with upslope flow and a residual outflow boundary
will slowly makes it way east into the western Panhandles. Some
additional showers and thunderstorms are possible this evening into
tonight across the Panhandles and will dissipate by Saturday
morning.

As we go into the second half of Saturday through mid next week, an
upper level high pressure system will move back east into the region
and bring tranquil weather conditions and very warm temperatures to
the Panhandles. Some upslope convection across NM may bring an
isolated thunderstorms to the far western Panhandles as we go into
early next week but confidence is low at this time. Temperatures will
be above average throughout the weekend into next week with high
temperatures will range from the mid 90s to near triple digits.

AVIATION...
18Z TAFs - On and off showers and thunderstorms will impact the TAF
sites through the afternoon and evening hours. Have the best timing
in there for now, but it will likely change as confidence is low in
the persistence and scattered nature of coverage. Winds will
generally favor an easterly to southeasterly direction and less than
15kts outside of convection. Medium to high confidence that VFR
conditions will continue through tomorrow afternoon outside of
convection too, although KGUY could see some MVFR cigs/vsbys early
Saturday morning.

Elsenheimer

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

10/15
Hazardous weather outlook, Jul 29, 3:43 PM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT FRI JUL 29 2016

OKZ001>003-TXZ001>020-301100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
343 PM CDT FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS MOST
OF THE OKLAHOMA AND TEXAS PANHANDLES. A FEW STORMS THAT DEVELOP MAY
BECOME STRONG WITH SOME GUSTY WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE OKLAHOMA AND TEXAS
PANHANDLES FRIDAY THROUGH SATURDAY NIGHT...AND THEN ACROSS NORTHWESTERN
SECTIONS OF THE AREA ON TUESDAY THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 29, 1:31 PM CDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
131 PM CDT FRI JUL 29 2016

OKZ002-003-TXZ003-004-291900-
BEAVER OK-TEXAS OK-HANSFORD TX-OCHILTREE TX-
131 PM CDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS...SOUTHWESTERN
BEAVER...NORTHWESTERN OCHILTREE AND NORTHEASTERN HANSFORD COUNTIES
UNTIL 200 PM CDT...

AT 131 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF ADAMS...OR 17 MILES EAST OF GUYMON...MOVING
SOUTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HOOKER...HARDESTY...ADAMS AND BAKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3686 10134 3692 10092 3648 10081 3634 10109
TIME...MOT...LOC 1831Z 329DEG 28KT 3670 10116

CE
Special weather statement, Jul 29, 5:39 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
539 PM CDT FRI JUL 29 2016

OKZ001-292330-
CIMARRON OK-
539 PM CDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR CIMARRON COUNTY UNTIL 630 PM
CDT...

AT 538 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTH OF KENTON...OR 27 MILES WEST OF BOISE CITY...MOVING EAST
AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOISE CITY...KEYES...BLACK MESA PARK...FELT...KENTON AND WHEELESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3699 10228 3669 10219 3650 10249 3657 10300
      3700 10300
TIME...MOT...LOC 2238Z 277DEG 19KT 3683 10299

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:28 AM CDTSpecial Weather StatementAMACimarron62 min
Jul 29, 2:35 AM CDTSpecial Weather StatementAMABeaver55 min
Jul 29, 3:20 AM CDTSpecial Weather StatementAMABeaver25 min
Jul 29, 4:02 AM CDTSpecial Weather StatementAMATexas28 min
Jul 29, 5:52 AM CDTSpecial Weather StatementAMABeaver68 min
Jul 29, 1:31 PM CDTSpecial Weather StatementAMATexas29 min
Jul 29, 5:39 PM CDTSpecial Weather StatementAMACimarron51 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.